The Philadelphia Department of Public Health is urging health care providers to exercise increased vigilance in promptly identifying patients suspected to have overdoses and taking appropriate action. On Thursday, November 17th, 2016, Philadelphia hospital emergency departments identified nearly 40 cases of drug overdose, which is far more than usual (Figure). There have also been reports of unusually large numbers of overdose patients seen by emergency medical services and community service providers. Among those seen with overdoses in hospital emergency departments, there were an equal number of men and women, and most were between the ages of 15 and 64 years.
Anecdotal reports have suggested that heroin ‘brands’ possibly associated with the overdose outbreak include Indian Creek, Knock Out, 100% Quality, Swine Flu, and Scum Bag. The Philadelphia Police Department is currently testing samples to assess whether they contain unusual opioid or non-opioid psychoactive drugs. Both nationally and locally, public health and public safety officials are seeing an increased use of highly potent synthetic opioids, such as fentanyl and fentanyl analogues.
• Opioid overdoses cause central nervous system depression, resulting in lethargy, respiratory depression, pinpoint pupils and change in consciousness.
• Treatment for heroin or fentanyl overdose is the same as for overdose from other opioids; however, larger than usual doses of naloxone (2-10 mgs) may be required for reversal of opioid effects.
• Health care providers are encouraged to be aware of atypical presentations and/or symptoms.
• Emergency medical personnel should consider expanded toxicology screens and providing overdose patients with prolonged observation and monitoring.
The Philadelphia Department of Public Health is working closely with other city agencies, including the Philadelphia Police Department and the Philadelphia Fire Department, to obtain and disseminate more information on this outbreak.
Originally released on November 18, 2016